Patients Using Sildenafil (Including Viagra) Found at Higher Risk for Melanoma

A new study published last month indicates there could be a link between use of drugs, such as Viagra, to correct erectile dysfunction and pulmonary hypertension and an increased risk for melanoma, a highly dangerous form of skin cancer.

Viagra/Melanoma StudyAn observational study, published last month by the Internal Medicine Journal of the American Medical Association, indicates there may be a link between use of PDE5A inhibitors (such as sildenafil and Viagra) and an increased risk of developing melanoma. PDE5A inhibitors are frequently prescribed for erectile dysfunction and pulmonary hypertension. This study, which analyzed data from over 25,000 men who had participated in the Health Professionals’ Follow-up Study in 2000, showed that men who had recently used sildenafil (including Viagra) had almost twice the risk of developing melanoma. It was observed that men who had taken sildenafil at any time in their lives had a similar increase in risk, although no increased risk was shown for other types of skin cancers.

Melanoma is a dangerous form of skin cancer, occurring in melanocytes, the cells that are responsible for the pigment (color) in our skin. While incidences of melanoma are relatively rare, melanoma, alone, is responsible for the vast majority of deaths relating to skin cancer in the United States.

What About Cialis and Levitra?

There are other PDE5A inhibitors, including those falling under the drug names Cialis and Levitra, which could similarly be implicated in increased risks for melanoma. The authors of the sildenafil/melanoma study have commented that further research should be conducted as to the link between use of PDE5A inhibitors (such as Viagra, Cialis, and Levitra) and incidences of melanoma.

See Your Doctor or Dermatologist

Dr. June K. Robinson, a leading research professor at Northwestern University Feinberg School of Medicine in the field of dermatology, authored an editorial in response to the study whereby she agrees with the need for further research, but also recommends that physicians perform a melanoma screening when writing prescriptions for sildenafil for older men with a history of sunburns.

Stay Informed

If you are taking Viagra, Cialis, or Levitra, and are concerned that you may be at increased risk for melanoma, you should see your doctor or dermatologist to get a full screening. If you have been diagnosed with melanoma after taking Viagra, Cialis or Levitra, staying informed on the latest medical and legal developments and investigations will help you take action if it is subsequently learned that a causal link exists between any of these drugs and the development of melanoma.

comments powered by Disqus

Find the Right Lawyer for Your Legal Issue!

Fast, Free, and Confidential

Call us today for a free consultation (855) 466-5776